Alert archive / New York / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS New York, NY

May 23, 2024Putnam County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 23, 2024, 7:54 AM EDT for Putnam County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2024, 7:54 AM EDT (11:54 UTC)
Expired
May 23, 2024, 8:45 AM EDT
In force
51 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Greater Bridgeport Planning Region, CT, Putnam County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 11.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:45 AM EDT, 9 minutes earlier.

Area forecast discussion, May 23, 7:45 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service New York NY
745 AM EDT Thu May 23 2024

.SYNOPSIS...
A slow moving cold front will move through the area today and
tonight, moving offshore early Friday morning. Weak high
pressure builds in Friday and remains Friday night. High
pressure moves over the region Saturday. A cold front moves
through Sunday, moving back north as a warm front Monday. A cold
front moves through Tuesday with dry conditions expected by
mid-week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Only minor adjustments made for current conditions. Showers and
thunderstorms were approaching the area from eastern
Pennsylvania/western New Jersey.

A slow moving cold front was across western upstate New York
and extended into northwestern Pennsylvania and into northern
Ohio, with a prefrontal trough across central Pennsylvania into
western Virginia. This front was associated with a low over
southeastern Canada that will move little through today as the
front become more parallel to the low and mid level flow. A warm
and humid airmass was in place ahead of the cold front, as dew
points have increased into the lower and mid 60s. The area will
become increasingly unstable early this morning as daytime
heating begins. From central New Jersey through the lower Hudson
Valley and into southwestern Connecticut surface based CAPE
increases to 1000 to 1500 J/kg and instability lowers with the
lifted index around -2. Lift with the front is rather weak,
however a few isolated stronger thunderstorms will be possible.
And with low level lapse rates increasing with deeper mixing,
and soundings developing inverted V, stronger, to marginally
severe storms could produce strong and gusty winds, along with
hail. The Storm Prediction Center has kept a marginal risk for
severe weather today, with damaging winds and hail the primary
threats. However, with the isolated nature of the storms, and
the marginal risk have not included enhanced wording with the
thunderstorms. The CAMs are indicating that the storms will be
early in the day, and generally followed them for the
probabilities. Then with the activity this morning, additional
destabilization will be difficult later this afternoon and into
early evening, and have lowered probabilities to slight chance
and removed the mention of thunder.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
The cold front slowly moves to the south this evening through
tonight and passes south Friday morning. Little precipitation
is expected with the front after this evening, and will be
mainly to the south, ahead of the front, so have gone with a dry
forecast later this evening and through tonight. Ridging
amplifies to the west tonight and the ridge moves slowly into
the region Friday into Friday night as weak surface high
pressure builds to the west.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Key points:

* Above normal temperatures on Sunday transition to near or slightly
  above normal Monday through Wednesday.

* Rather unsettled during this time frame with multiple fronts
  affecting the area.

Zonal flow aloft for Saturday, though there are some model
differences with the potential for a weak cut off low over Virginia
to head toward the region as advertised by the 00Z GFS. This low
This low weakens into a trough as it moves toward the area late
Saturday afternoon into Saturday night.

A cold front approaches later Saturday night and moves through
Sunday morning, bringing a chance for light showers.

Strengthening low pressure over the western Great Lakes region heads
northwest into Canada on Monday, sending the cold front that moved
through on Sunday back north as a warm front. A period of unsettled
weather is then expected from Monday through Monday night as the
warm front, then cold front move through the region. A period of
moderate to briefly heavy rain is possible Monday night in
association with the cold frontal passage. However, given
uncertainty this far out, did not mention in the forecast just yet.
The area looks to get dry slotted for Tuesday, cutting off
precipitation, though condition could get breezy as the low
continues to strengthen somewhere over the Great Lakes region or
southern Canada, depending on the model. Dry conditions continue
into Wednesday.

Above normal temperatures Sunday will trend closer to normal to
slightly above normal for the remainder of the long term period.
Monday temperatures may be a couple of degrees to high if more in
the way of clouds and rain occurs, as is advertised by the ECMWF
and Canadian models.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A cold front approaches today pushing through tonight.

Outside of showers and thunderstorms for this morning into the early
afternoon, conditions are expected to be VFR. There is a chance
for some MVFR conditions for eastern areas tonight (CT coast
terminals), mainly after 03Z, but confidence was not high enough
to include in TAFs.

S to SSW winds this morning under 10 kt briefly shift to the
WSW to W (possibly even NW) around 14Z today (western
terminals) and 17Z Thursday(eastern terminals) as a pre- frontal
trough moves through. Winds shift back to the S to SW in the
afternoon before the passage of the cold front after 06Z Friday
or thereafter.

Any gusts will be associated with thunderstorms, generally up to 20
kt. However, stronger thunderstorms will be associated with gusts of
30 to 40 kt, of which there is a low chance of this happening.
There is also a low chance of hail associated with any
thunderstorms moving through the terminals.

Showers and thunderstorms associated with the pre-frontal trough
from west to east move through 13Z-17Z for western terminals
and 15Z-19Z for eastern terminals. Brief MVFR conditions
possible with these showers and thunderstorms.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

No unscheduled Amendments expected through 10Z. Amendments may be
needed towards this morning's push if thunderstorm activity arrives
earlier than expected.

OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...

Thursday night: VFR expected. Low chance of MVFR or lower,
mainly for eastern terminals.

Friday: VFR.

Saturday: Chance of afternoon/evening showers and possibly a tstm,
with MVFR cond possible.

Sunday: Mainly VFR.

Monday: Chance of showers and possibly a tstm, with MVFR cond
possible.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Sub-SCA conditions are expected across the forecast waters today
through Monday night.

&&

.HYDROLOGY...
No hydrologic impacts are expected today with rainfall of 1/4 to
1/2 inch, with locally higher amounts possible in heavy rain
with thunderstorms.

No hydrologic impacts are expected tonight through the middle of
next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JP/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...JP
AVIATION...JP
MARINE...JP/MET
HYDROLOGY...JP/MET
Hazardous weather outlook, May 23, 3:37 AM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
337 AM EDT Thu May 23 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-241000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
337 AM EDT Thu May 23 2024

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-241000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
337 AM EDT Thu May 23 2024

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, May 23, 6:49 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service New York NY
649 AM EDT Thu May 23 2024

NJZ002-NYZ067-069-231145-
Western Passaic NJ-Rockland NY-Orange NY-
649 AM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN PASSAIC...SOUTHERN
ORANGE AND ROCKLAND COUNTIES THROUGH 745 AM EDT...

At 645 AM EDT, Doppler radar was tracking a strong thunderstorm over
Branchville, or near Newton, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
New City, Middletown, West Milford, Monsey, Ringwood, Suffern,
Monroe, Warwick, Goshen, Sloatsburg, Chester, Greenwood Lake, Pomona,
Florida, and Harriman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 7430 4113 7394 4110 7413 4113 7421
      4108 7424 4104 7450 4107 7449 4109 7450
      4120 7437 4134 7465
TIME...MOT...LOC 1045Z 237DEG 25KT 4113 7472

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JP
Special weather statement, May 23, 7:17 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service New York NY
717 AM EDT Thu May 23 2024

NJZ002-NYZ067-069-070-231200-
Western Passaic NJ-Rockland NY-Northern Westchester NY-Orange NY-
717 AM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN PASSAIC...SOUTHEASTERN
ORANGE...ROCKLAND AND NORTHERN WESTCHESTER COUNTIES THROUGH 800 AM
EDT...

At 717 AM EDT, Doppler radar was tracking a strong thunderstorm over
Upper Greenwood Lake, or near West Milford, moving east at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Greenwood Lake around 720 AM EDT.
  Sloatsburg around 725 AM EDT.
  Pomona around 735 AM EDT.
  Haverstraw around 745 AM EDT.
  Peekskill around 750 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4133 7388 4135 7369 4114 7364 4113 7367
      4111 7416 4113 7421 4111 7423 4110 7444
      4114 7445 4120 7437 4125 7446
TIME...MOT...LOC 1117Z 259DEG 34KT 4118 7434

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Goodman

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:49 AM EDTSpecial Weather StatementOKXOrange, Rockland56 min
May 23, 7:17 AM EDTSpecial Weather StatementOKXRockland, Westchester43 min
May 23, 7:28 AM EDTSevere Thunderstorm WarningOKXOrange, Putnam, Rockland, Westchester32 min
May 23, 8:39 AM EDTSevere Thunderstorm WarningOKXPutnam36 min
May 23, 9:00 AM EDTSpecial Weather StatementOKXSuffolk45 min
May 23, 9:09 AM EDTSevere Thunderstorm WarningOKXBronx, Kings, New York, Queens, Richmond, Rockland and 1 more51 min
May 23, 9:11 AM EDTSpecial Marine WarningOKX64 min
May 23, 9:12 AM EDTSpecial Marine WarningOKX63 min
May 23, 9:19 AM EDTSpecial Weather StatementOKXRockland, Westchester41 min
May 23, 9:27 AM EDTSevere Thunderstorm WarningOKXSuffolk48 min
May 23, 9:29 AM EDTSpecial Marine WarningOKX61 min
May 23, 9:54 AM EDTSevere Thunderstorm WarningOKXBronx, Kings, Nassau, New York, Putnam, Queens and 4 more51 min
May 23, 10:06 AM EDTSpecial Marine WarningOKX54 min
May 23, 10:29 AM EDTSpecial Marine WarningOKX48 min
May 23, 10:30 AM EDTSpecial Weather StatementOKXSuffolk60 min
May 23, 10:48 AM EDTAreal Flood AdvisoryOKXSuffolk111 min
May 23, 10:50 AM EDTSpecial Weather StatementOKXSuffolk55 min
May 23, 11:03 AM EDTSpecial Weather StatementOKX42 min
May 23, 11:18 AM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region27 min
May 23, 11:45 AM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region75 min

Nearby

Severe Thunderstorm Warnings in New York, 2024Severe Thunderstorm Warnings in Connecticut, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.